No deaths due to acute poisoning with phentolamine have been reported.
Oral LD50’s (mg/kg): mice, 1000; rats, 1250.
Signs and Symptoms
Overdosage with phentolamine is characterized chiefly by cardiovascular disturbances, such as arrhythmias, tachycardia, hypotension, and possibly shock. In addition, the following might occur: excitation, headache, sweating, pupillary contraction, visual disturbances; nausea, vomiting, diarrhea; hypoglycemia.
There is no specific antidote.
A decrease in blood pressure to dangerous levels or other evidence of shocklike conditions should be treated vigorously and promptly. The patient’s legs should be kept raised and a plasma expander should be administered. If necessary, intravenous infusion or norepinephrine, titrated to maintain blood pressure at the normotensive level, and all available supportive measures should be included. Epinephrine should not be used, since it may cause a paradoxical reduction in blood pressure.
Myocardial infarction, history of myocardial infarction, coronary insufficiency, angina, or other evidence suggestive of coronary artery disease; hypersensitivity to phentolamine or related compounds.